Alert archive / South Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Columbia, SC
NWS Columbia, SC issued this special weather statement at Oct 7, 2021, 9:59 AM EDT for McCormick County, South Carolina. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 7, 2021, 9:59 AM EDT (13:59 UTC)
- Expired
- Oct 7, 2021, 10:45 AM EDT
- In force
- 46 min
- Issued by
- NWS Columbia, SC
- Hail
- 0.00 in
- Wind
- 30
County McCormick County, SC
The radar
The Greer radar (KGSP), 104 km from the middle of the area, began a volume at 14:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 2.0 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 134 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 660 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
058
WWUS82 KCAE 071359
SPSCAE
Special Weather Statement
National Weather Service Columbia SC
959 AM EDT Thu Oct 7 2021
GAZ040-SCZ018-025-071445-
Lincoln GA-McCormick SC-Edgefield SC-
959 AM EDT Thu Oct 7 2021
...A strong thunderstorm will impact portions of central Lincoln,
northwestern Edgefield and northern McCormick Counties through 1045
AM EDT...
At 958 AM EDT, Doppler radar was tracking a strong thunderstorm near
Elijah Clark State Park, or 19 miles south of Abbeville, moving
northeast at 10 mph.
...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...
HAZARD...Winds 30 to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
McCormick, Lincolnton, Mccormick County Airport, Elijah Clark State
Park, Plum Branch, Hickory Knob State Resort Park, Bordeaux, Baker
Creek State Park, Leroy's Ferry Recreation Area, Willington, Curry
Hill, Whitetown, Hawe Creek Campground and Long Cane Creek Picnic
Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3395 8255 3406 8233 3397 8230 3402 8225
3401 8223 3398 8221 3398 8219 3385 8212
3378 8252
TIME...MOT...LOC 1358Z 246DEG 10KT 3390 8243
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
$$
awpWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Oct 7, 6:25 AM EDT, 3 hours 34 minutes earlier.
Area forecast discussion, Oct 7, 6:25 AM EDT, 3 hours 34 minutes before
Area Forecast Discussion National Weather Service Columbia SC 625 AM EDT Thu Oct 7 2021 .SYNOPSIS... Unsettled conditions will continue through the week as an upper level cut off low west of the area pushes Gulf moisture into the SE US. Lower shower coverage is expected early in the weekend, with drier air working into the area Sunday and into early next week as the upper low shifts eastward. && .NEAR TERM /THROUGH TONIGHT/... Pattern remains fairly similar to that of yesterday. Closed mid- level low across the mid MS Valley has lifted a bit into Missouri. This has sent weak shortwaves into the region, which led to widespread showers yesterday. Surface pattern remains similar as well, with a strong high pressure system centered across the northeastern US. A surface low is slowly developing off the coast of SC as well, further reinforcing the weak in-situ wedging across the area. Some showers are still noted across the region, with some over our far western counties and lighter ones across our northeastern counties. These should continue diminishing over the coming hours, with only isolated showers possible for the rest of the night. The best chances will be across our western counties. Some low clouds are already out there, and they should continue to build over the coming hours given the moist low-levels. Lows shouldn't be too far from where we are right now - in the 67F-72F range. Today's forecast looks pretty similar to yesterday's. I don't think we'll see coverage as widespread as we did yesterday, but yesterday's models did fairly horrible with what eventually happened. I don't think they'll be that far off this time, but it is a possibility. Numerous showers and isolated thunderstorms are expected to develop by the early afternoon as weak shortwaves push through the area. CAPE looks to develop again, and stay in the 1000- 1500 j/kg range again. Without much shear, severe weather isn't expected. Heavy rainfall is possible with any stronger storms as PWs will generally be in the 1.5-1.8" range again. Thunderstorms shouldn't be widespread but there should be at least a few through the day. Highs will likely end up in the upper 70s and low 80s. Tonight, showers should gradually diminish across the region, but some should hang on through midnight or so. Low clouds look to develop again, and this should hold lows in the upper 60s. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... The closed upper low will continue to slowly lift north, opening up into a trough axis as it does. Models fairly consistent with moving the trough offshore on Saturday, with a weak upper low then developing and moving southward towards the Florida Peninsula. At the surface, weak ridging will begin building southward and into the region through Saturday. Guidance still indicating the best moisture and potential for showers and isolated thunderstorms on Friday as the upper trough nears the area, with highest rain chances Friday afternoon. Activity should become a little more scattered overnight as instability tapers off. On Saturday, the trough moves east and drier air will attempt to move into the region through the day. Lingering moisture, along with weak trough near the coast, should keep at least scattered showers for Saturday afternoon. By Saturday night, the drier air should take hold, pushing any rain chances out of the forecast area. With cloud cover and rain during the daytime hours on Friday, temperatures should remain mainly in the 70s. Saturday will be similar, although some sunshine may be possible at points as drier air works in. Expect overnight lows Friday night in the lower to middle 60s, with cooler conditions moving in Saturday night as temperatures fall into the upper 50s to lower 60s. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... Upper ridging should move into the area behind the trough, helping to push the upper low off the coast further south and east of Florida early next week. Models seem to be trending drier now through the long term, and much of the area should be dry through Wednesday. Exception may be the eastern most cwa where there may be just enough moisture next week for an isolated afternoon shower to develop. Temperatures during the long term will be near to slightly above normal. && .AVIATION /12Z THURSDAY THROUGH MONDAY/... Widespread stratus has developed across the area as expected, and this is expected to continue overspreading areas that aren't seeing it yet. The stratus is right on the IFR/MVFR line, hanging around 800'-1200'. Guidance suggests that this will be difficult to erode through the morning, with IFR at all sites forecast through 16z, and MVFR through at least 19z. Some models hold onto it after that point, but I feel like that is a little aggressive at this time. Either way, clouds should be around much of the days. Showers and isolated storms are again possible this afternoon, but coverage is uncertain, leading me to keep any mention of rain out of the TAFs at this time. It may need to be amended in later, though. As we get into tonight, a real in-situ wedge is expected to set up. A surface low should develop off the coast of SC, and a surface high will be ridging into our area. This favors another night of restrictions. This is indicated by all guidance, and I expect cig restrictions to return again by 06z tonight at all sites. Winds throughout the period should generally be out of the east and northeast, and remain under 10 knots. EXTENDED AVIATION OUTLOOK... Patchy fog or low stratus possible each morning as deeper moisture moves over the region. Numerous showers and isolated thunderstorms possible through Friday. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. && SYNOPSIS... NEAR TERM... SHORT TERM... LONG TERM... AVIATION...
Hazardous weather outlook, Oct 7, 3:23 AM EDT, 6 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 323 AM EDT Thu Oct 7 2021 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115- 116-135>137-080730- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster- Southern Lancaster-Northwestern Orangeburg-Central Orangeburg- Southeastern Orangeburg- 323 AM EDT Thu Oct 7 2021 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Oct 7, 9:59 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
959 AM EDT Thu Oct 7 2021
GAZ040-SCZ018-025-071445-
Lincoln GA-McCormick SC-Edgefield SC-
959 AM EDT Thu Oct 7 2021
...A strong thunderstorm will impact portions of central Lincoln,
northwestern Edgefield and northern McCormick Counties through 1045
AM EDT...
At 958 AM EDT, Doppler radar was tracking a strong thunderstorm near
Elijah Clark State Park, or 19 miles south of Abbeville, moving
northeast at 10 mph.
...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...
HAZARD...Winds 30 to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
McCormick, Lincolnton, Mccormick County Airport, Elijah Clark State
Park, Plum Branch, Hickory Knob State Resort Park, Bordeaux, Baker
Creek State Park, Leroy's Ferry Recreation Area, Willington, Curry
Hill, Whitetown, Hawe Creek Campground and Long Cane Creek Picnic
Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3395 8255 3406 8233 3397 8230 3402 8225
3401 8223 3398 8221 3398 8219 3385 8212
3378 8252
TIME...MOT...LOC 1358Z 246DEG 10KT 3390 8243
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
awpThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 7, 9:47 AM EDT | Areal Flood Advisory | CAE | McCormick | 118 min |
| Oct 7, 11:09 AM EDT | Areal Flood Advisory | CAE | Edgefield, McCormick | 4 hr |
| Oct 7, 12:30 PM EDT | Areal Flood Advisory | CAE | Edgefield | 2 hr |
Nearby
Special Weather Statements in South Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.